Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 221, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 24, 2001, 6:22 PM EDT for Adams County, York County, Pennsylvania. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 24, 2001, 6:22 PM EDT (22:22 UTC)
- Expired
- Sep 24, 2001, 7:15 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Adams County, PA, York County, PA
The radar
The Sterling radar (KLWX), 111 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 6:33 PM EDT | Tornado F2 | Hanover, PA | A tornado touched down near Grand Valley Road at 17:33 EST about 5 miles South of Hanover PA. The tornado proceded northward, through Parkville then lifting to the north of Blooming Grove at 17:40 EST. The path of the tornado was about 5 miles in length but no |
| Sep 24, 6:45 PM EDT | Thunderstorm Wind 50 E | Edgegrove, PA | Trees were reported down in McSherrystown, about 1.5 miles southwest of Edgegrove. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 4:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
132 WUUS51 KCTP 242222 SVRCTP PAC001-133-242315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 622 PM EDT MON SEP 24 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YORK COUNTY IN PENNSYLVANIA ADAMS COUNTY IN PENNSYLVANIA * UNTIL 715 PM EDT. * AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF LITTLESTOWN...OR 5 MILES NORTHWEST OF WESTMINSTER...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LITTLESTOWN AROUND 630 PM. MCSHERRYSTOWN AND MIDWAY AROUND 635 PM. NEW OXFORD AROUND 640 PM. EAST BERLIN AND SPRING GROVE AROUND 650 PM. DOVER AND WEIGELSTOWN AROUND 700 PM. DILLSBURG AROUND 710 PM. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 3958 7722 3953 7699 4017 7673 4014 7706 LA CORTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:15 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 24, 3:15 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT MON SEP 24 2001 A RAINY NIGHT IS IN STORE FOR MOST OF CWA AS COLD FRONT SLOWLY WORKS EAST ACROSS THE STATE. PCPN HAS BECOME MAINLY STRATIFORM RAIN EVENT WRN HALF OF CWA BUT KEPT CHANCE OF THUNDER IN EVERYWHERE. MAIN CONCERN WILL BE ACROSS EASTERN PARTS OF CWA WHERE TEMPS HAVE WARMED INTO THE 70S AND WIND MAX SUPPORTS FAVORABLE LOW LEVEL SHEAR FOR SOME SUSTAINED STORMS. NEXT COUPLE OF DAYS REMAIN CLOUDY AND SHOWERY AS UPPER LOW CENTER LINGERS TO OUR NORTHWEST BEFORE LIFTING OUT LATE IN THE PD. EXTENDED... HPC MDM RANGE PROGS SHOW LACK OF SIG SFC FEATURES THROUGH 7 DAYS...THUS WILL GO PC THROUGH MUCH OF THE EXTENDED. .CTP...NONE. GARTNER
In the hours before
Special weather statement, Sep 24, 4:05 PM EDT, 2 hours 17 minutes before
PAZ028-036-041-042-046-049>053-056>059-063>066-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 405 PM EDT MON SEP 24 2001 ...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... LYCOMING... SULLIVAN... COLUMBIA... NORTHUMBERLAND... MONTOUR... UNION... SCHUYLKILL... SNYDER... JUNIATA... DAUPHIN... PERRY... LEBANON... CUMBERLAND... LANCASTER... FRANKLIN... YORK AND ADAMS. ABUNDANT MOISTURE IN THE FORM OF SHOWERS AND THUNDERSTORMS CONTINUES TO STREAM NORTHWARD INTO PENNSYLVANIA AHEAD OF A STRONG COLD FRONT NOW MOVING INTO WESTERN PENNSYLVANIA. STRONG WINDS ALOFT...COUPLED WITH UNSTABLE AIR...HAVE PRODUCED CONDITIONS FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOS ACROSS THE SUSQUEHANNA VALLEY REGION. THE RISK OF SEVERE WEATHER WILL END FROM WEST TO EAST THIS EVENING AS THE COLD FRONT SWEEPS ACROSS THE COMMONWEALTH. TORNADOS...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JUNG
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 6:53 PM EDT | Tornado Warning | CTP | York | 67 min |
| Sep 24, 7:16 PM EDT | Flash Flood Warning | CTP | Adams, York | 3 hr |
| Sep 24, 7:36 PM EDT | Flash Flood Warning | CTP | Columbia, Dauphin, Lebanon, Lycoming, Montour, Northumberland and 4 more | 3 hr |
| Sep 24, 7:57 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.